Utah, 2023

Winter Storm and Winter Weather in Utah, March 21 to 22, 2023

March 21 to 22, 2023 · NWS GJT · 3 events in 3 counties and zones

A second, more potent storm associated with an ongoing atmospheric river event impacted the Western Slope. This resulted in widespread showers across the region with moderate to heavy snow in the mountains.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A second, more potent storm associated with an ongoing atmospheric river event impacted the Western Slope. This resulted in widespread showers across the region with moderate to heavy snow in the mountains. Wind gusts exceeded 45 mph at times.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 21, 10:45 AM MST, 15 minutes earlier.

Area forecast discussion, Mar 21, 10:45 AM MST, 15 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1145 AM MDT Tue Mar 21 2023

.UPDATE...
Issued at 909 AM MDT Tue Mar 21 2023

Fog has cleared from much of the Grand Valley this morning with
warming temperatures. Thus, the Dense Fog Adivsory has been
cancelled. Winter Weather products across the central mountain zones
were also allowed to expire as scheduled.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 409 AM MDT Tue Mar 21 2023

Believe it or not we are in a bit of a lull with precipitation
limited to portions of our central and southern Colorado
mountains early this morning. A complicated weather pattern is in
place across the NOAM with a blocky REX pattern in the West which
will lead to a strong but compact cyclone arriving to the central
Cali coast today. Strong downstream blocking will take shape as
the Bermuda High strengthens over the Gulf of Mexico which in turn
leads to troughing well into the Baja/Gulf of Cali by early
tomorrow. This pattern is the most favorable for deep AR moisture
to reach well inland and that will happen today into tonight...setting
up another anomalous moisture event through the mid-week period.
Snow tapers off across the remainder of the northern and central
Colorado mountains this morning as the northern stream is
displaced to higher latitudes. The emergence of 125+kt jet from
the base of the Pacific trough will nose toward the 4 Corners by
this time and precipitation should blossom over Southeast
Utah...spreading across the southern half of the CWA by noon. At
the moment do not see a reason to change the winter highlights
though not overly confident things are set in stone either. Our
southern mountains should be picking up the bulk of the snowfall
through the early afternoon with precipitation becoming more
widespread over the central mountains and high plateaus through
the afternoon. The strong moist/warm advection should push snow
levels upward through the afternoon and evening to near 8000 feet
in the south and 7000 feet up north. The one issue of this hard
number is that we will be spreading unstable air in aloft and
convection would drive these snow levels downward. For now most of
the southern valleys PType looks to be liquid but some of the
foothill regions could switch and accumulate more than the going
forecast. Forcing aloft will be the strongest early Wednesday as
the main PV lobe rotates across the eastern Great Basin into the
Wyoming Rockies. With jet support aloft and mid level
frontogenesis instability will continue to be released and
moderate to heavy precipitation will work it way from West to East
across the CWA through the morning hours. Behind the heavier
precipitation shield winds will be working in through the
afternoon as cold advection increases aloft and convective showers
continue to produce heavy precipitation in more scattered to
isolated areas. The southern mountains are still on tap to receive
QPF amounts in the 2-3 inch range with this event. Good for high
elevations but the liquid precipitation down low and melting
snowfall could continue to create runoff and minor flooding issues
across the 4 Corners region. The trend of well below normal
temperatures continues.

.LONG TERM...(Wednesday night through Monday)
Issued at 409 AM MDT Tue Mar 21 2023

Our potent storm system begins to wrap up Wednesday night as it
lifts off to the northeast and dynamic forcing wanes in its wake.
All remaining winter highlights are scheduled to drop off at
midnight Wednesday night / Thursday morning and I see no reason to
change that at this time. While most precipitation will be done with
by sunrise, isolated to scattered showers likely linger across the
higher terrain through the day on Thursday given troughing and cold
air aloft in addition to favorable orographics. Any additional
accumulations are expected to be light and are unlikely to warrant a
new set of highlights.

A more pronounced shortwave embedded in the broad cyclonic flow
aloft moves through eastern Utah and western Colorado Friday into
Friday night. With residual moisture still to work with combined
with increasing forcing and instability, another shot of mountain
snow is a good bet. Accumulations with this latest package appear to
be sub-advisory, but there's still time for totals to come up a bit.
Considering the more robust wave in play, we'll keep an eye on this
one for the possibility of totals increasing some as we get closer.

Looking ahead to the weekend, our active stretch of weather is
likely to continue. Saturday is probably the driest day of the
weekend with a low amplitude transitory ridge overhead. By Saturday
night, however, another storm is forecast to drop into the Great
Basin before pinwheeling eastward into our neck of the woods Sunday
into Monday. The difference with these latest storms in the pipeline
(compared to what we have going on now) is that the tap of
atmospheric river moisture gets shut off after Thursday. In fact,
the latest ensemble precipitable water anomalies are progged to be
at or less than 50% of normal starting this weekend and continuing
into early next week. That should keep Sunday and Monday's snow
totals on the lower end of the spectrum, but again, plenty of time
to sort out the details. The main takeaway is that after this week,
we finally get a break from the relentless fire hose also know as
atmospheric rivers. Not to say it won't still be active, it just
won't be nearly as extreme. If you're looking for dry weather, I may
have some good news. Models are starting to advertise a ridge
building over the Intermountain West Tuesday through Thursday of
next week. Should that hold, a period of drier and warmer weather
would be in the cards. We can only hope.

Temperatures through the long term period will remain well below
normal with plenty of clouds and precipitation keeping the mercury
in check.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1142 AM MDT Tue Mar 21 2023

Snow, blowing snow, and low clouds will create a difficult TAF
forecast over the next 24 hours. Expect precipitation to become
increasingly widespread this afternoon and evening through
Wednesday morning. MVFR/IFR has returned to southern TAF sites
already. These conditions continue to spread northward toward
I-70 early this morning and to Highway 40 by this evening.
Widespread MVFR or below is expected through Wednesday morning
before improvement begins. Gusty southwest winds aloft will create
mountain wave turbulence and areas of LLWS by 22/06Z.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from 9 PM this evening to midnight MDT
     Wednesday night for COZ004-010-013.

     Winter Storm Warning from 3 PM this afternoon to midnight MDT
     Wednesday night for COZ009-012.

     Winter Storm Warning until midnight MDT Wednesday night for
     COZ017.

     Winter Weather Advisory until midnight MDT Wednesday night for
     COZ018.

     Winter Storm Warning until midnight MDT Wednesday night for
     COZ019.

UT...Winter Weather Advisory from 9 PM this evening to midnight MDT
     Wednesday night for UTZ023.

     Winter Storm Warning until midnight MDT Wednesday night for
     UTZ028.

&&

UPDATE...SS
SHORT TERM...15
LONG TERM...MDM
AVIATION...TGJT
Hazardous weather outlook, Mar 21, 4:35 AM MST, 6 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
535 AM MDT Tue Mar 21 2023

COZ001>014-017>023-UTZ022>025-027>029-221145-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
535 AM MDT Tue Mar 21 2023

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Valley rain and mountain snow will become widespread from South to
North through the day and persist into the midweek period.
Numerous hazards are possible over the next 24 hours including
heavy snow...blowing snow...thunderstorm development and minor
flooding due to snow melt and rainfall. Travel is likely to be
impacted over most mountain passes over the next 24 hours due to
the snow and blowing snow.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Unsettled weather will continue through the end of the week due
to residual moisture and additional disturbances approaching from
the Pacific Northwest. Lightning development will again be
possible on Wednesday as well. Expect some travel issues
throughout the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible over the next 24 hours. Spotters
are encouraged to report snowfall amounts to the National Weather
Service in Grand Junction as well.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather, 1 winter storm. Local standard time, as filed.

Winter Storm, La Sal & Abajo Mountains

When
March 21, 11:00 AM MST to March 22, 5:00 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
COOP Observer
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Generally 10 to 20 inches of snow fell across the area with locally higher amounts in excess of 2 feet estimated at the Buckboard Flat SNOTEL site. 8 inches of snow fell in the town of Monticello. Winds gusted up to 50 mph at times.

Winter Weather, Eastern Uinta Mountains

When
March 21, 11:00 AM MST to March 22, 2:00 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Generally 4 to 7 inches of snow fell across the area.

Winter Weather, Tavaputs Plateau

When
March 21, 2:00 PM MST to March 22, 5:00 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
SNOTEL
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

An estimated 12 inches of snow fell at the East Willow Creek SNOTEL site. Winds gusted up to 46 mph at times.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2023Every state in 2023This day in weather historyWarnings in Utah, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1078162, 1078163, 1078164.